Oklahoma, 2024

Drought in Oklahoma, January 1 to 31, 2024

January 1 to 31, 2024 · NWS TSA · 4 events in 4 counties and zones

A number of precipitation events occurred across eastern Oklahoma during January, including two winter storms. Most of the region received between one and a half and four inches of precipitation, with some areas of far eastern Oklahoma receiving between five and six inches of precipitation.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A number of precipitation events occurred across eastern Oklahoma during January, including two winter storms. Most of the region received between one and a half and four inches of precipitation, with some areas of far eastern Oklahoma receiving between five and six inches of precipitation. This precipitation corresponded to as little as 50 percent of the normal average precipitation for the month in portions of southeastern Oklahoma, to as much as 200 percent of normal monthly precipitation in portions of northeastern Oklahoma. Despite much of the area receiving beneficial precipitation during January, portions of Osage, Washington, Pushmataha, and Choctaw Counties continued to experience severe (D2) drought conditions during the month, as the heavier precipitation fell outside of those areas. Monetary damage estimates as a result of the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 31, 10:31 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Dec 31, 10:31 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1031 PM CST Sun Dec 31 2023

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 928 PM CST Sun Dec 31 2023

At mid evening the low level cloud deck continued across much of
Eastern Oklahoma and far Northwest Arkansas...along and north of
a line from slightly south of KMLC to slightly south of KFYV. This
was in response to the mid/upper level trof axis continuing to
slowly drop southeast through the region. In the wake of this
trof axis...was surface high pressured currently centered over
Southeast Nebraska...just north of the back edge of the low
clouds. Underneath the cloud cover across Northeast Oklahoma and
far Northwest Arkansas...temps this evening have not changed all
that much with low/mid 30s common. To the south of the low
clouds temps were running in the mid to upper 30s.

Overnight tonight...the mid/upper trof axis will slide through the
region while the surface high pressure center slowly sags
southward toward the CWA. In response...current thinking is for
the low clouds to remain across much of the CWA tonight and into
the day Monday before surface high center enters the CWA. This
should keep temps overnight from bottoming out...especially over
Northeast Oklahoma and far Northwest Arkansas. Forecast lows in
the upper 20s to mid 30s are forecast for tonight. Thus...for the
evening update have slowed the rate of cooling underneath the
cloud cover and increased min temps slightly over these same
locations. Have also adjusted sky grids to account for the cloud
cover mentioned above. The rest of the forecast seems to be in
good shape at this time.

&&

.LONG TERM...
(Monday through Sunday)
Issued at 216 PM CST Sun Dec 31 2023

The forecast for Monday will also hinge on the cloud cover across
the area. Regardless, the temperatures are expected to be below
normal as high pressure builds over the area from the north
and a mid-level ridge prevails across the southern Plains.

The next chances of rain will be Tuesday night as a mid-level
low currently off the southern California coast weakens as it
moves across the Southwest and eventually Texas. Most of the
precipitation is expected to be south of I-40 with this feature.

As we move into Friday, a more significant mid-level low is
forecast to move out of the Rockies and across the Plains. The
chances of precipitation are expected to ramp up across the
area Friday morning and continue through Saturday morning when the
mid-level feature exits to the east. While the precipitation
is expected to be mainly rain during the day Friday, there
could be a transition to snow as the precipitation tapers
off Friday night into Saturday morning. This will be especially
true in the higher terrain of northwest Arkansas. There remains
much uncertainty with this feature as it is currently off the
Alaska coast. The models will get a better handle on this
system as it approaches the lower 48 as we move into mid-week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1030 PM CST Sun Dec 31 2023

Lower stratus deck will persist overnight with MVFR conditions
expected at all terminals except KFSM, which will likely remain
VFR through the forecast period with only SCT/BKN high clouds.
Southern edge of low clouds still expected to slowly erode during
the day Monday, lifting back north of a KTUL/KFYV line by mid
afternoon with VFR conditions at all TAF sites early Monday evening.
Generally stayed close to the latest HRRR trends which has performed
much better with progression of low clouds compared to MAV/MET
guidance.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   30  43  26  50 /   0   0   0   0
FSM   30  48  26  50 /   0   0   0   0
MLC   29  48  26  52 /   0   0   0   0
BVO   27  43  21  49 /   0   0   0   0
FYV   27  45  24  49 /   0   0   0   0
BYV   31  42  25  48 /   0   0   0   0
MKO   30  44  26  48 /   0   0   0   0
MIO   30  41  24  47 /   0   0   0   0
F10   30  44  26  49 /   0   0   0   0
HHW   32  50  28  49 /   0   0   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...20
LONG TERM....10
AVIATION...12
Hazardous weather outlook, Dec 31, 5:04 PM CST, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
504 PM CST Sun Dec 31 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
504 PM CST Sun Dec 31 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

DISCUSSION...
Northerly winds and cool conditions are expected to continue
across the region tonight with no hazardous weather expected.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY THROUGH THURSDAY...No Hazards.
FRIDAY AND SATURDAY...Winter Weather Potential.

EXTENDED DISCUSSION...
A storm system is expected to bring widespread precipitation to
the region Friday into Saturday. It is still many days out and
the forecast details are likely to change, but at this time it
does appear there will be potential for snow with this system
across northeast Oklahoma and especially northwest Arkansas
Friday night into Saturday. Some travel impacts are possible.
Stay tuned to the latest forecast updates as the details continue
to become better defined.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Osage

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Washington

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Drought, Pushmataha

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Drought, Choctaw

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1150474, 1150475, 1150476, 1150477.